5

When you have cold symptoms and go the pharmacy, you have two categories of choices:

  1. Individual over-the-counter medications to treat specific symptoms, such as:

    • Pain reliever/fever reducer (example: Acetaminophen 325 mg)
    • Nasal decongestant (example: Phenylephrine HCl 10 mg)
    • Cough suppressant (example: Dextromethorphan HBr 15 mg)
    • Expectorant (example: Guaifenesin 100 mg)
  2. "Cocktail" (...correct terminology?) drugs, such as:

My understanding is, if you only have, say, only 2 cold symptoms, it's better (or at least, not worse) to simply take the individual medications that treat the symptoms separately rather than some "combination" drug that also treats other symptoms you might not have.
At best, that would seem like a waste of the drug, and at worse, it might have side effects.

To be 100% crystal clear, I'm assuming a reasonably intelligent layperson here who pays attention to the active ingredients and the dosages and who doesn't blindly mix and match. For example:

  • I'm NOT asking about mixing e.g. Topcare Acetaminophen + Tylenol Cold, which would double-dose the acetaminophen and potentially cause liver damage. I'm assuming no overlap of active ingredients.
  • I'm NOT asking about mixing 4 drugs at 2x the dosages that they would be found in a combination drug. I'm assuming the dosages are close to what they would be in the combination drugs.
  • I'm NOT asking about mixing Ibuprofen + Acetaminophen, or Ibuprofen + Dextromethorphan HBr for that matter. Again, this is because I'm assuming the combinations taken are already obviously found in existing OTC drugs on the shelf at similar dosages, and in this example they're not.

Given these, am I correct that it's better (or not worse) to treat the individual symptoms here, or is it worse? For example, might I overdose on the inactive ingredients, or might they interact dangerously?

  • There is also the choice to not use anything at all. Young healthy persons don't need treatment for colds. – Count Iblis Mar 16 '17 at 0:21
  • @CountIblis: What makes you think the subject here is young or healthy...? – Mehrdad Mar 16 '17 at 1:02
  • 1
    Just FYI, the more medical term (though many physicians will say "cocktail") is "combination remedy." This may help in searching. – Atl LED Jun 21 '17 at 15:14
3

This is my personal preference, and I have asked both doctors and pharmacists about it. They all agree

If you are able to remember the names of the different ingredients, choose according to your symptoms, and manage different times frames (every 4 hrs for one; every 6 hrs for another) then taking individual ingredients is better.

Why is it better? You won't be taking something you don't need, or more of something than you need. The risk is that you will mix things or take too much (you've dismissed these as not a worry) or that it will be too much hassle, while you're sick, to figure out what to take. People like the idea of "take this, you'll feel better" without a lot of thinking.

I react poorly to antihistamines, so I take separate ingredients to give me control. This is now reasonably difficult, since buying decongestants without added ingredients keeps getting harder and harder. That's why I've asked doctors and pharmacists about my approach. Should I just give up and buy decongestants with acetaminophen in them already? But they all tell me I am actually doing it right, with the proviso that you have to be prepared to put in the mental effort to get all the doses right.

  • 1
    Before I could up-vote this, I would need the quotation actually tied to authoritative source, otherwise I think it gives a false presentation of "authority." For your convenience, here's one: "Also, in general, it is best to buy a product that includes only those medicines you really need. If you have questions about which product to buy, check with your pharmacist." Part of my up-vote campaign. – Atl LED Jun 21 '17 at 15:07
0

As echoed by others here, this is an excellent question and your conclusion is largely correct. For what it may be worth, I personally always ask my patients (after taking the entire history and doing the appropriate physical, of course), to summarize which of their symptoms are actually the most bothersome for them, and specifically treat those.

The end result will very much vary depending on available formulations, cost of them (and whether the patient can actually afford them), among other things. I sometimes combine single-drugs (say Acetaminophen, Ibuprofen and an Antitussive), or I might combine something that has both Ibuprofen and an Decongestant with pure Acetaminophen, and so on and so forth.

More often than not, as long as dosages and overlaps are kept in mind, it is possible to make MANY effective combinations of symptomatic treatment for a given situation. I dare say most physicians have a couple or more "go-to" combinations for similar situations, depending on some of the factors I've outlined above.

0

This is a good question actually, and a few of my patients come and ask me this over the counter.

There are a few reasons why manufacturers do this, but I'll mention 2 here:

  1. For symptoms of the cold and flu, your symptoms may change from one symptom to another, even during the course of the cold or flu itself.
    Just to give an example: It could start off with a runny nose and then proceed to a cough or a sore throat due to nasal drip.
    Having a combination product with multiple active ingredients will cover all basic symptoms, and help you get through the cold itself. Those drugs are a there in your system just in case those symptoms occur, so it's not a waste per say.

  2. Cost:
    It costs less to have tablets/caps/liquid manufactured with multiple active ingredients than having one active ingredient per product.
    This cost would be reflected for the consumer who is buying this as well. In regards to safety, there has been safety and efficacy research put into products which are placed on the market beforehand, and this is regulated by the FDA.
    Products are tested for their interactions as well. So it's reasonable to say that if they're already on the market, they would have underwent scrutiny and testing.

Hope this helps.

Source: I'm a pharmacist for 5 years.

  • 1
    I appreciate the response but it seems like you didn't actually answer the question that was asked? I asked: "Am I correct that it's better (or not worse) to treat the individual symptoms here, or is it worse? For example, might I overdose on the inactive ingredients, or might they interact dangerously?" – Mehrdad Mar 14 '17 at 5:23
  • 1
    Apart from the answer being slightly off, we also appreciate verifiable sources such as links to well known websites. No one can tell if you are a pharmacist. Furthermore, it would be great if you could include information on the countries your answer is based on. I'm supposing USA because of FDA, but more info would be great! – Narusan Mar 14 '17 at 14:34
  • Welcome to health SE :-) It is nice to see a fellow pharmacist here, but references are mandatory here. For more information on site policies, please visit the help center and Medical Sciences Meta. Thanks! – Lucky Mar 15 '17 at 4:20

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.